Kansas, 2009

Tornadoes and Hail in Kansas, June 15, 2009

June 15, 2009 · NWS DDC · 47 events in 11 counties and zones

Severe thunderstorms broke out in the afternoon heat and became quite intense by evening producing large hail, high winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms broke out in the afternoon heat and became quite intense by evening producing large hail, high winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 2:33 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 15, 2:33 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT MON JUN 15 2009

.DISCUSSION...

DAYS 1-2...

THE UPPER AIR ANALYSIS THIS MORNING CONTINUED TO DEPICT A BROAD
UPPER LEVEL JET FROM THE DESERT SOUTHWEST THOUGH THE CENTRAL PLAINS,
AND A 100+ KT JET STREAK THROUGH THE MID ATLANTIC STATES. A WEAKER
JET THROUGH THE SOUTHERN ROCKIES. A MINOR SHORTWAVE WAS MOVING
ACROSS CENTRAL KANSAS BEHIND THE PREVIOUS NIGHTS MCS. AN UPPER
TROUGH WAS IN PLACE ACROSS THE NORTHERN ROCKIES WITH WARM DOUBLE
DIGIT 700 MB TEMPERATURES BEING DRAWN NORTHWARD INTO THE HIGH PLAINS
OF KANSAS AND NEBRASKA. AT 850 MB, HIGH THETA-E AIR AIR WAS IN PLACE
WITH +22 DEGREES AT 850 MB WITH DEWPOINTS IN EXCESS OF +10 DEGREES.

THE MAIN FORECAST CHALLENGE WILL CENTER AROUND SEVERE WEATHER
INCLUDING LARGE HAIL, DAMAGING WIND AND TORNADOES THIS EVENING, AND
THEN MAINLY TEMPERATURES AND TO LESSER EXTENT THUNDERSTORM CHANCES
ON TUESDAY AND WEDNESDAY.

THE SURFACE ANALYSIS DURING THE EARLY AFTERNOON SHOWED A WARM FRONT
FROM AROUND SYRACUSE THROUGH CENTRAL OKLAHOMA, WHILE ANOTHER WARM
FRONT WAS POSITIONED FROM AROUND NORTH PLATTE, TO TOPEKA AND
SPRINGFIELD MO. THE WEAK JET STREAK MOVING FROM THE SOUTHERN ROCKIES
AND POSITIVE VORTICITY ADVECTION AROUND 700 MB SHOULD HELP INDUCE
SURFACE CYCLOGENESIS LATE THIS AFTERNOON ACROSS SOUTHWEST KANSAS. THE
SURFACE CYCLOGENESIS WILL ALLOW WINDS TO BACK WITHIN THE WARM SECTOR
BETWEEN THE TWO FRONTAL POSITIONS AND ALLOW SOME BOUNDARY LAYER
FRONTOGENESIS TO OCCUR AND HELPING TO GENERATE CONVECTION. THE
BACKING WINDS IN THE LOWEST LEVELS ARE GENERATING STRONGLY CURVED
HODOGRAPHS IN THE LOWEST KILOMETER, SO THUNDERSTORMS SHOULD QUICKLY
BECOME SUPERCELLS WITH A LARGE HAIL AND WIND THREAT. A STRONG EHI
AXIS SHOULD BE IN PLACE NEAR THE TIGHTENING FRONTAL ZONE FOR AN
ENHANCED TORNADO ENVIRONMENT.

BY MORNING THERE SHOULD BE AN EASTWARD EXITING MCS OVER EASTERN
KANSAS AS WELL AS A BIT OF A SLIGHT AIRMASS MODIFICATION ACROSS THE
WESTERN HALF OF THE STATE. THE FRONT BY TUESDAY AFTERNOON SHOULD BE
OVER NORTHERN OKLAHOMA, SO IT IS NOT OUT OF THE QUESTION TO HAVE A
FEW AFTERNOON THUNDERSTORMS IN THE VICINITY OF OUR FAR SOUTHEAST
COUNTIES.

A SOUTH WIND COMPONENT WILL RETURN TUESDAY NIGHT WITH STRONG WARM
AIR ADVECTION WITH THE ADVANCING RIDGE. 700 MB TEMPERATURES WILL
WARM INTO THE +14 TO +15 DEGREE RANGE BY WEDNESDAY EFFECTIVE CAPPING
SOUTHWEST KANSAS FROM ANY THREAT OF CONVECTION, DESPITE MUGGY 60S
DEWPOINT READINGS. PLENTY OF MODEL SPREAD EXITS IN HIGH TEMPERATURES
TUESDAY AND WEDNESDAY, HOWEVER THE MOST REASONABLE SOLUTION IS
AROUND 6-8 DEGREES WARMER BY WEDNESDAY GIVEN THE STRONG WAA
ALOFT/DOWNSLOPE AND DRIER AIR BEHIND DRYLINE IN THE FAR SOUTHWEST.

RUSSELL

DAYS 3-7...

THE 12Z RUNS OF THE MEDIUM RANGE MODELS CONTINUE TO BE IN VERY GOOD
AGREEMENT THROUGH THE LATTER PART OF THIS WEEK. THE MODELS SHOW A
LARGE TROUGH OVER THE WESTERN CONUS AT THE BEGINNING OF THE EXTENDED
PERIOD. THE NORTHERN PART OF THE TROUGH MOVES EAST WHILE THE
SOUTHERN END CUTS OFF WEST OF BAJA CALIFORNIA. THE NORTHERN PART
TRACKS OUT ACROSS THE NORTHERN AND CENTRAL PLAINS THURSDAY NIGHT AND
FRIDAY AND PUSHES A COLD FRONT ACROSS WESTERN KANSAS THURSDAY NIGHT.
THE MID LEVELS OF THE ATMOSPHERE WILL BE WARMING UP AHEAD OF THIS
SYSTEM WITH +14C TO +16C TEMPERATURES AT 700 MB SPREADING NORTHEAST
INTO THE AREA. THIS MAY KEEP A LID ON THUNDERSTORMS OVER THE
SOUTHWEST PART OF THE CWA. WITH A LITTLE LESS CAPPING FARTHER
NORTHEAST THINK THAT AT LEAST SOME SCATTERED THUNDERSTORMS COULD
OCCUR. HAVE RAISED POPS UP IN THE NORTHEAST CWA TO NEAR 30 PERCENT
WHILE TRENDING DOWN TO 15 PERCENT IN THE SOUTHWEST.

THROUGH NEXT WEEKEND THE MODELS SHOW AN UPPER LEVEL RIDGE BUILDING
BACK INTO THE CENTRAL AND SOUTHERN PLAINS.  THE CLOSED LOW OFF OF
BAJA IS EJECTED NORTHEAST TOWARD THE CENTRAL HIGH PLAINS AS ANOTHER
SYSTEM APPROACHES THE PACIFIC NORTHWEST.  THE MODELS DIFFER ON THE
TIMING OF THIS FEATURE LIFTING OUT BUT THERE APPEARS TO BE A
DEFINITE SIGNAL. THIS COULD BRING A CHANCE FOR THUNDERSTORMS TO
WESTERN KANSAS SUNDAY OR SUNDAY NIGHT. AS THIS FEATURE TOPS THE
RIDGE THE MODELS SHOWS ANOTHER COLD FRONT PUSHING SOUTH ACROSS
WESTERN KANSAS AROUND SUNDAY OR MONDAY. WILL MAINTAIN SOME VERY
SMALL POPS WITH NO MENTION OF STORMS FOR THAT TIME PERIOD DUE TO THE
UNCERTAINTY.

INTO WEEK TWO THE GFS AND ECMWF SUGGEST THAT THE UPPER RIDGE WILL
CONTINUE TO STRENGTHEN AND PROPAGATE WEST. THIS SHOULD RESULT IN
NEAR TO ABOVE NORMAL TEMPERATURES WITH BELOW NORMAL PRECIPITATION
FOR THE PERIOD.

&&

AVIATION...

ISOLATED SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE IN
COVERAGE AND INTENSITY THROUGH THE LATE AFTERNOON HOURS. A SURFACE
FRONTAL BOUNDARY IS EXPECTED TO DEVELOP FROM WEST TO EAST ACROSS
SOUTHWEST KANSAS...GENERALLY TO THE SOUTH OF GARDEN CITY AND DODGE
CITY LATER THIS AFTERNOON. AREAS ALONG AND NORTHEAST OF THIS
BOUNDARY HAVE THE GREATEST THREAT FOR SEVERE THUNDERSTORMS.  LARGE
HAIL...DAMAGING WINDS AND A FEW THUNDERSTORMS WILL BE POSSIBLE FROM
BETWEEN 21Z AND 03Z.  THE THUNDERSTORM THREAT WILL DIMINISH BETWEEN
03Z AND 06Z. MOIST COOL OUTFLOW COULD RESULT IN LOW STRATUS AND MVFR
CIGS AT THE TAF SITES LATER TONIGHT. ANY LOW CEILINGS THAT DEVELOP
SHOULD DISSIPATE AROUND OR AFTER 15Z TUESDAY.

GERARD

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  91  66  95 /  60  10  10  10
GCK  62  91  64  94 /  50  10  10  10
EHA  60  93  64  97 /  30   0   0   0
LBL  63  93  65  97 /  50   0   0   0
HYS  65  89  66  94 /  80  10  10  10
P28  69  92  69  99 /  70  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH 423 FOR ALL BUT EXTREME WESTERN FORECAST AREA UNTIL
11 PM THIS EVENING.

&&

FN33/02
Hazardous weather outlook, Jun 15, 2:30 AM CST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT MON JUN 15 2009

KSZ030-031-043>046-061>066-074>081-084>090-160900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
330 AM CDT MON JUN 15 2009 /230 AM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
INTO THE EVENING MAINLY NORTH OF A WARM FRONT. THE WARM FRONT IS
FORECAST BE FROM GARDEN CITY TO NEAR DODGE CITY AND PRATT BY
AFTERNOON. SUPERCELLS AND ISOLATED TORNADOES ARE POSSIBLE MAINLY
FROM SCOTT CITY AND DIGHTON AROUND 3 PM THEN MOVING EAST TO
SOUTHEAST TOWARD NESS CITY...JETMORE...LACROSSE...LARNED...KINSLEY
AND SAINT JOHN DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE REQUIRED FROM AN AREA BETWEEN
GARDEN CITY AND WAKEENEY...AND BETWEEN HAYS AND SAINT JOHN AFTER
3 PM TO AROUND MIDNIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Jun 15, 12:29 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
129 PM CDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          3 NE WILMORE            37.37N 99.17W
06/14/2009                   COMANCHE           KS   EMERGENCY MNGR

            AN APPARENT TORNADO CAUSED DAMAGE INCLUDING A ROOF BLOWN
            OFF A LEAN-TO, TIN STRIPPED OFF OF A BARN, SEVERAL LARGE
            BRANCHES BROKEN FROM TREES AND A CENTRAL AIR UNIT MOVED
            FROM A HOME AND DESTROYED.

&&

MRUSSELL
Special weather statement, Jun 15, 2:30 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT MON JUN 15 2009

KSZ063-064-077-152115-
FINNEY-GRAY-HODGEMAN-
330 PM CDT MON JUN 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHERN GRAY
AND SOUTHWESTERN HODGEMAN COUNTIES...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHARLESTON...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LAT...LON 3814 10043 3795 10016 3781 10048 3789 10061
TIME...MOT...LOC 2030Z 230DEG 26KT 3789 10048

RITTERLING

The radar

The Dodge City radar (KDDC), 30 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

22 hail, 15 thunderstorm wind, 10 tornado. Local standard time, as filed.

Hail, Gray

When
June 15, 2:42 PM CST
Where
Gray County, 4.71 mi NE of Cimarron Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.870, -100.280

Hail, Kearny

When
June 15, 3:00 PM CST
Where
Kearny County, 14.51 mi S of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.740, -101.250

Hail, Haskell

When
June 15, 3:02 PM CST
Where
Haskell County, 14.33 mi NW of Tice
Measured
1.5 in hail
Reported by
Public
Coordinates
37.690, -100.870

Thunderstorm Wind, Haskell

When
June 15, 3:03 PM CST
Where
Haskell County, 14.33 mi NW of Tice
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.690, -100.870

A semi-trailer truck was blown over at the intersection of Highway 83 and mile marker 48.

Tornado, Ford

When
June 15, 3:26 PM CST to 3:27 PM CST
Where
Ford County, 3.99 mi N of (Ddc)dodge City Arpt to 3.95 mi N of (Ddc)dodge City Arpt
Rating
EF0
Path length
0.64 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.827, -99.984

The tornado lasted about a minute but did not strike anything.

Hail, Finney

When
June 15, 3:31 PM CST
Where
Finney County, 0.88 mi NW of Holcomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.990, -100.990

Hail, Gray

When
June 15, 3:54 PM CST
Where
Gray County, 0.69 mi S of Cimarron
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.790, -100.350

Hail, Ness

When
June 15, 3:55 PM CST
Where
Ness County, 9.73 mi S of Beeler
Measured
1 in hail
Reported by
Public
Coordinates
38.290, -100.220

Hail, Gray

When
June 15, 4:00 PM CST
Where
Gray County, 1.49 mi SSW of Ingalls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.810, -100.460

Thunderstorm Wind, Ford

When
June 15, 4:20 PM CST
Where
Ford County, 2.18 mi W of Bellefont
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.870, -99.690

A semi truck was blown off the road and the driver said he was airborne at a time.

Tornado, Edwards

When
June 15, 4:25 PM CST to 4:26 PM CST
Where
Edwards County, 0.9 mi NE of Ardell to 2.84 mi ESE of Ardell
Rating
EF0
Path length
2.62 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.889, -99.488

This was a dusty circulation that was moving rapidly southeast. A barn was received minor EF0 damage but there basically was nothing else to strike.

Tornado, Ford

When
June 15, 4:26 PM CST to 4:27 PM CST
Where
Ford County, 2.61 mi SW of Wilroads Gardens to 2.31 mi SW of Wilroads Gardens
Rating
EF1
Path length
0.47 mi
Path width
100 yd
Property damage
$65,000
Reported by
NWS Storm Survey
Coordinates
37.697, -99.968

This tornado overturned a pivot irrigation sprinkler and dissipated as another larger tornado was forming.

Thunderstorm Wind, Ford

When
June 15, 4:27 PM CST
Where
Ford County, 2.34 mi NNW of Dodge City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -100.040

Six inch diameter tree branches were blown down.

Thunderstorm Wind, Ford

When
June 15, 4:27 PM CST
Where
Ford County, 2.14 mi SW of Dodge City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.730, -100.050

Dime sized hail also accompanied the wind.

Tornado, Ford

When
June 15, 4:27 PM CST to 4:30 PM CST
Where
Ford County, 3.57 mi WSW of Wilroads Gardens to 2.74 mi SW of Wilroads Gardens
Rating
EF1
Path length
1.69 mi
Path width
250 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
37.696, -99.988

This tornado struck two pivot irrigation sprinklers and and also destroyed a shed.

Hail, Ford

When
June 15, 4:30 PM CST
Where
Ford County, 0.88 mi SW of Dodge City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.740, -100.030

Hail, Ford

When
June 15, 4:31 PM CST
Where
Ford County, 1.49 mi SSW of (Ddc)dodge City Arpt
Measured
1.75 in hail
Property damage
$25,000
Reported by
NWS Employee
Coordinates
37.750, -99.980

The hail fell at the NWS office.

Hail, Ford

When
June 15, 4:32 PM CST
Where
Ford County, 0.69 mi N of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.020

There was also a rotating wall cloud 1 mile to the south.

Hail, Ford

When
June 15, 4:32 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.010

A wall cloud passed by to the south.

Thunderstorm Wind, Edwards

When
June 15, 4:35 PM CST to 4:38 PM CST
Where
Edwards County, 3.24 mi NNW of Hodges to 1.16 mi N of Hodges
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.866, -99.394

The Forward and Rear Flank Downdrafts did damage to power poles, a barn and several pivot irrigation systems. The damage width was about 1 mile wide.

Tornado, Edwards

When
June 15, 4:37 PM CST to 4:40 PM CST
Where
Edwards County, 2.57 mi S of Kinsley Muni Arpt to 3.1 mi N of Williams
Rating
EF0
Path length
3.86 mi
Path width
100 yd
Reported by
Trained Spotter
Coordinates
37.883, -99.392

This report was through storm chasers, spotters and a ground survey. There were some power lines that were blown down and minor tree damage but there really was nothing else to strike.

Hail, Pawnee

When
June 15, 4:40 PM CST
Where
Pawnee County, 5.84 mi SW of Garfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.010, -99.310

Tornado, Edwards

When
June 15, 4:40 PM CST to 4:45 PM CST
Where
Edwards County, 1.16 mi NNE of Hodges to 1.49 mi SW of Williams
Rating
EF1
Path length
2.75 mi
Path width
125 yd
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
37.836, -99.373

This tornado turned over 4 pivot irrigation sprinklers and destroyed two 80,000 bushel grain bins. In addition a 500,000 bushel bin was heavily damaged. One of the 80k bins traveled nearly a mile. There was extensive rear flank downdraft damage in the vicinity of this tornado.

Thunderstorm Wind, Edwards

When
June 15, 4:40 PM CST to 4:45 PM CST
Where
Edwards County, 1.03 mi SW of Hodges to 1.99 mi SSW of Williams
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.811, -99.395

A second area that received damage from the Forward and Rear Flank downdrafts from the southeast moving storm was about 1 1/2 miles wide. There were several grain bins, power poles and several pivot irrigation sprinklers destroyed.

Hail, Ford

When
June 15, 4:44 PM CST
Where
Ford County, 2.14 mi NNE of Ft Dodge
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
37.760, -99.920

Hail, Edwards

When
June 15, 4:46 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
37.920, -99.410

There was also 50 mph winds with the hail.

Tornado, Edwards

When
June 15, 4:56 PM CST to 5:01 PM CST
Where
Edwards County, 4.77 mi NNE of Fellsburg to 4.39 mi S of Belpre
Rating
EF1
Path length
3.4 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
37.884, -99.149

This tornado moved east-northeast and then turned southeast before dissipating. It destroyed power poles, a grain bin and carried or rolled a oil tank 1/4 of a mile.

Tornado, Edwards

When
June 15, 5:03 PM CST to 5:09 PM CST
Where
Edwards County, 3.72 mi SSE of Belpre to 4.91 mi ESE of Belpre
Rating
EF1
Path length
2.8 mi
Path width
870 yd
Continued into
Stafford, Ks (DDC)
Reported by
NWS Storm Survey
Coordinates
37.902, -99.069

This was a multiple vortex tornado that moved into Stafford county at 609 PM CDT. In Edwards county it damaged trees, a trailer, power poles and a pivot irrigation sprinkler. It started moving northeast before turning east as it neared the county line.

Hail, Ford

When
June 15, 5:08 PM CST
Where
Ford County, 2.07 mi S of Bellefont
Measured
1.75 in hail
Reported by
Public
Coordinates
37.840, -99.650

The hail ranged from dime sized to golf ball sized.

Tornado, Stafford

When
June 15, 5:09 PM CST to 5:30 PM CST
Where
Stafford County, 4.48 mi SSW of Macksville Smith Arp to 5.53 mi SSW of Dillwyn
Rating
EF2
Path length
8.8 mi
Path width
1,400 yd
Reported by
NWS Storm Survey
Coordinates
37.914, -99.022

This was a multiple vortex tornado that moved out of Edwards county at 609 PM CDT. It did high end EF2 damage to trees, crops, pivot irrigation sprinklers and a barn.

Hail, Edwards

When
June 15, 5:10 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley
Measured
2.5 in hail
Reported by
Public
Coordinates
37.930, -99.430

Hail, Edwards

When
June 15, 5:12 PM CST
Where
Edwards County, Belpre
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.950, -99.100

The hail ranged from quarter sized to golf ball sized.

Thunderstorm Wind, Stafford

When
June 15, 5:31 PM CST
Where
Stafford County, 2.14 mi SE of Stafford
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.950, -98.570

The wind was reported by a trained spotter.

Hail, Ford

When
June 15, 5:40 PM CST
Where
Ford County, 2.34 mi SSE of Windthorst
Measured
1 in hail
Reported by
Public
Coordinates
37.740, -99.610

Crops received major damage from the hail.

Thunderstorm Wind, Stafford

When
June 15, 5:40 PM CST
Where
Stafford County, 1.38 mi S of Stafford
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.950, -98.600

The wind was estimated.

Hail, Stafford

When
June 15, 5:53 PM CST
Where
Stafford County, 3.21 mi NNW of Neola
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
37.910, -98.530

Thunderstorm Wind, Pratt

When
June 15, 5:55 PM CST
Where
Pratt County, 0.69 mi N of Byers
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.790, -98.870

Winds were from the west at 65 to 75 mph. There was also pea sized hail and very heavy rain.

Hail, Ellis

When
June 15, 5:58 PM CST
Where
Ellis County, 1.28 mi WNW of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.910, -99.440

Thunderstorm Wind, Ellis

When
June 15, 5:58 PM CST
Where
Ellis County, 1.28 mi WNW of Yocemento
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.910, -99.440

The high wind was estimated to be 70 mph. There was also quarter sized hail with the wind.

Thunderstorm Wind, Pratt

When
June 15, 6:00 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.650, -98.740

These wind gusts were estimated by the chaser.

Thunderstorm Wind, Pratt

When
June 15, 6:05 PM CST
Where
Pratt County, 3.5 mi N of Iuka
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.780, -98.740

Dime sized hail also fell with the wind.

Thunderstorm Wind, Pratt

When
June 15, 6:07 PM CST
Where
Pratt County, 0.88 mi SE of Pratt
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.640, -98.720

The report was by a media storm chaser.

Hail, Pratt

When
June 15, 6:08 PM CST
Where
Pratt County, 1.49 mi NNW of Iuka
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.750, -98.740

Thunderstorm Wind, Pratt

When
June 15, 6:08 PM CST
Where
Pratt County, 0.55 mi W of Pratt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.650, -98.740

Winds were estimated to be between 60 and 70 mph.

Tornado, Stafford

When
June 15, 6:37 PM CST to 6:40 PM CST
Where
Stafford County, 0.69 mi ENE of Dillwyn to 2.34 mi NE of Dillwyn
Rating
EF1
Path length
2 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
37.973, -98.818

This tornado did EF1 damage to several pivot irrigation sprinklers and trees. The Forward Flank Downdraft apparently did more damage that the tornado itself.

Thunderstorm Wind, Stafford

When
June 15, 6:40 PM CST
Where
Stafford County, 47.07 mi W of Macksville Smith Arp to 44.1 mi W of Macksville Smith Arp
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.994, -99.844

Three pivot sprinklers, trees and several barns were damaged or destroyed but what appeared to be a downburst or the Forward Flank Downdraft.

Hail, Edwards

When
June 15, 6:55 PM CST
Where
Edwards County, 0.88 mi SW of Kinsley Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.910, -99.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186093, 186094, 186095, 186117, 186134, 186097, 186096, 186104, 186105, 186119, 186158, 186140, 186120, 186126, 186141, 186099, 186102, 186101, 186103, 186161, 186159, 186098, 186160, 186163, 186100, 186107, 186172, 186174, 186109, 186175, 186113, 186110, 186123, 186114, 186131, 186111, 186127, 186116, 186130, 186121, and more.